Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 155, NWS Kansas City, MO

May 18, 2019Chariton County, Howard County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at May 18, 2019, 10:27 AM CDT for Chariton County, Howard County, Saline County, Missouri. It took effect at May 19, 2019, 1:45 PM CDT. It was in force for 75 days.

The area

The counties it named.

The facts

Issued
May 18, 2019, 10:27 AM CDT (15:27 UTC)
In effect from
May 19, 2019, 1:45 PM CDT
Expired
Aug 2, 2019, 10:51 AM CDT
In force
75 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Chariton County, MO, Howard County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Glasgow (GLZM7). The gauge peaked at 37.21 ft at May 29, 2019, 8:00 PM CDT.

actionminormoderatemajor25303505/1805/1905/2005/2105/2205/2305/2405/2505/2605/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/0806/0906/1006/1106/1206/1306/1406/1506/1606/1706/1806/1906/2006/2106/2206/2306/2406/2506/2606/2706/2806/2906/3007/0107/0207/0307/0407/0507/0607/0707/0807/0907/1007/1107/1207/1307/1407/1507/1607/1707/1807/1907/2007/2107/2207/2307/2407/2507/2607/2707/2807/2907/3007/3108/0108/0208/03
Action stage
22 ft
Minor stage
25 ft
Moderate stage
27 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06906500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 18, 6:38 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 18, 6:38 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
638 AM CDT Sat May 18 2019

.Discussion...
Issued at 350 AM CDT SAT MAY 18 2019

Active weather likely today/tonight with threat for strong to severe
weather and localized flash flooding. As of early this morning, a
weak line of thunderstorms were generating along a thunderstorm
outflow boundary from northwest MO into central KS, aided by a 50kt
low-level jet. Most high-res model guidance has done a poor job
resolving this activity, minus the ARW/NMM. Current indications are
this activity will shift into the northwest half of the forecast
area through mid-morning. The trend has been a gradual lack of
organization/weakening as storms run ahead of strongest
forcing/instability and expect this trend to continue. The true cold
front will briefly become quasi-stationary over eastern Kansas by
mid/late morning in response to pressure falls to a developing low
pressure over south central Kansas. As the upper trough ejects into
the central Plains, rapid thunderstorm development is expected
between 11am-1pm over eastern Kansas into northern Missouri in
proximity to both the synoptic front and the ongoing outflow
boundary expected to be draped over the forecast area. This
widespread cluster of storms will develop/move into an area of
moderate instability (~2000 J/kg), and will have some strong to
severe weather potential, mainly in the form of large hail and
locally damaging winds. This activity is anticipated to overspread
much of the forecast area during the afternoon hours before exiting.
With steady movement of storms and the lack of saturated soils,
widespread flash flood should largely be avoided with this initial
round. One and three hour flash flood guidance is nearly 2"+ for most
areas, and should not exceed that in most locations. Models hint at
additional thunderstorms closer to the surface low, moving northeast
towards the forecast area during the evening hours. Severe weather
threat with this secondary round is highly uncertain due to the
degree of environmental recovery in the wake of the midday/early
afternoon convection. Will have to closely monitor the corridor of
heaviest rainfall that could potentially track/train over areas
earlier impacted for a flash flooding threat. All said in done, most
areas should receive 1.50-2" with locally higher rainfall amounts
between this morning into Saturday night.

Shortwave ridging and cold air advection will allow for a tranquil
and cool Sunday and Monday morning, with precipitation shifting east
of the area by late Sunday morning and highs in the middle 60s to
lower 70s both afternoons. This quiet weather will be short-lived as
an active weather pattern continues across the central CONUS with
another strong upper trough emerging into the Plains on Monday.
Elevated convection forming along/north of a warm front laid from SW
MO into SE KS is expected Monday night. The convection may also tend
to shrink/narrow the warm sector as the upper trough ejects into the
central Plains. The timing of the cold front passage is also a
little early - late AM into early afternoon. Therefore, the overall
severe weather threat remains in some question. Another heavy rain
event may also materialize with repeated convection, with 2-3 inches
possible across the western half of the forecast area. This would
certainly cause potential river and flash flooding issues.
Precipitation should clear the area around sunset Tuesday, with a
dry daytime Wednesday expected.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 628 AM CDT SAT MAY 18 2019

VFR/MVFR conditions are expected to prevail. Thunderstorm outflow
has already or soon will result in a wind shift at terminals,
with a gradual return to southerly winds by mid/late AM. Scattered
rain will move over terminal space through mid morning before
pushing east/dissipating. Another round of thunderstorms is
expected by midday into the early afternoon for terminals. A final
round of showers will come through overnight, with a final wind
shift prior to sunrise Sunday. Robust activity will result in
deteriorating conditions to periodic IFR/MFVR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, May 18, 5:57 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT Sat May 18 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
557 AM CDT Sat May 18 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An active weather pattern will begin today. A couple rounds of
 strong storms and heavy rainfall are expected today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 The active weather pattern will persist into next week with several
 rounds of storms with heavy rainfall expected Monday night through
 Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 18, 10:18 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1018 AM CDT Sat May 18 2019

KSZ103-MOZ020-021-028-029-181600-
Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO-
1018 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...EASTERN
LEAVENWORTH...SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY...
SOUTHWESTERN CLINTON AND EASTERN PLATTE COUNTIES UNTIL 1100 AM CDT...

At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weatherby Lake, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Gladstone, Smithville, Parkville, Platte City,
Riverside, Plattsburg, Weatherby Lake, Lake Waukomis, Trimble,
Edgerton, Camden Point, Ferrelview, Platte Woods, Oakview, Northmoor,
Houston Lake, Oakwood Park, Ridgely and Waldron.

This includes the following highways...
 Interstate 29 between mile markers 3 and 20.
 Interstate 635 between mile markers 9 and 12.
 Interstate 435 between mile markers 20 and 43.

LAT...LON 3963 9471 3955 9439 3916 9460 3916 9463
      3915 9466 3918 9466 3919 9468 3917 9474
      3918 9477 3920 9478 3920 9484
TIME...MOT...LOC 1518Z 199DEG 34KT 3923 9471

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:20 AM CDTRiver Flood WarningEAXChariton, Macon24 hr
May 18, 9:21 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 18, 9:21 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston21 days
May 18, 9:21 AM CDTRiver Flood WarningEAXCarroll, Chariton48 days
May 18, 9:23 AM CDTRiver Flood WarningEAXBuchanan4 days
May 18, 9:23 AM CDTRiver Flood WarningEAXPlatte6 days
May 18, 9:23 AM CDTRiver Flood WarningEAXPlatte21 days
May 18, 9:26 AM CDTRiver Flood WarningEAXAtchison, Holt3 days
May 18, 10:18 AM CDTSpecial Weather StatementEAXPlatte42 min
May 18, 10:27 AM CDTRiver Flood WarningEAXBuchanan, Platte51 days
May 18, 10:27 AM CDTRiver Flood WarningEAXPlatte7 days
May 18, 10:27 AM CDTRiver Flood WarningEAXPlatte7 days
May 18, 10:27 AM CDTRiver Flood WarningEAXCooper, Howard76 days
May 18, 11:07 AM CDTAreal Flood AdvisoryEAXHoward, Randolph3 hr
May 18, 12:07 PM CDTSpecial Weather StatementEAXJackson38 min
May 18, 12:30 PM CDTSpecial Weather StatementEAXPlatte45 min
May 18, 12:54 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte36 min
May 18, 1:51 PM CDTAreal Flood AdvisoryEAXClinton, Platte6 hr
May 18, 2:10 PM CDTSevere Thunderstorm WarningEAXBates, Cass35 min
May 18, 2:24 PM CDTSpecial Weather StatementEAXGrundy, Livingston36 min
May 18, 2:26 PM CDTSpecial Weather StatementEAXJackson34 min
May 18, 3:28 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Saline47 min
May 18, 4:10 PM CDTAreal Flood AdvisoryEAXCaldwell, Carroll, Chariton, Daviess, Grundy, Johnson and 9 more3 hr
May 18, 4:44 PM CDTSpecial Weather StatementEAXChariton, Cooper, Saline46 min
May 18, 5:27 PM CDTSpecial Weather StatementEAXChariton, Howard, Macon, Randolph63 min
May 18, 6:18 PM CDTSpecial Weather StatementEAXAdair27 min
May 18, 9:25 AM CDTRiver Flood WarningEAXAtchison, Leavenworth64 hr
May 18, 3:14 PM CDTRiver Flood WarningEAXMiami10 days

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.